Teen who had heart attack after vaccine dose to receive $225,000
SINGAPORE — The 16-year-old teenager who suffered a heart attack six days after receiving his first dose of the Pfizer-BioNTech/Comirnaty COVID-19 vaccine will be eligible for a one-time financial assistance of $225,000.
This will be provided under Singapore's Vaccine Injury Financial Assistance Programme (VIFAP), said the Ministry of Health (MOH) on Monday (16 August) in a press statement.
It added that medical investigations have found that the youth had developed acute severe myocarditis which led to the out-of-hospital cardiac arrest.
"The myocarditis was likely a serious adverse event arising from the COVID-19 vaccine he received, which might have been aggravated by his strenuous lifting of weights and his high consumption of caffeine through energy drinks and supplements," it said.
The teenager is currently "recovering steadily" and undergoing inpatient rehabilitation, the MOH added.
"He is making good progress and can perform his activities of daily living without assistance," it noted adding that the teenager will likely be discharged in the coming weeks. However, he will also likely require outpatient rehabilitation for some time before he can return to school and resume other activities.
The medical team will continue his treatment and monitor his condition, said the MOH.
"The independent clinical panel appointed to assess and adjudicate the VIFAP application found that while he has made good improvement, because his condition was severe and critical, he will require treatment and rehabilitation for some time yet to continue his recovery," added the ministry.
Based on ongoing pharmacovigilance monitoring by the Health Sciences Authority (HSA), while there is a small increased risk of myocarditis or pericarditis following the administration of the COVID-19 vaccines, the local incidence rate remains low at 0.48 per 100,000 doses administered.
The majority have responded well to treatment and have recovered or been discharged well from the hospital, said the MOH.
Avoid strenuous activity for one week after each dose
It reiterated that all vaccine recipients, especially adolescents and younger men, should avoid strenuous physical activity for one week following each of their first and second doses of the vaccine.
Individuals should also seek medical attention promptly if they develop chest pain, shortness of breath or abnormal heartbeats. Individuals who developed myocarditis from their first dose of the mRNA COVID-19 vaccines should also not receive further doses of it.
"Vaccination using the Pandemic Special Access Route (PSAR)-authorised mRNA COVID-19 vaccines deployed in our National Vaccination Programme (NVP) thus continues to be recommended for all eligible persons, including adolescents and younger men, as the protective benefits from the mRNA COVID-19 vaccines continue to outweigh the risks of vaccination," said the MOH.
The ministry added that it, along with the expert committee on COVID-19 vaccination and the HSA, will "continue to monitor vaccine-related serious adverse events closely".